Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 81, NWS Albuquerque, NM

June 19, 2004Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 19, 2004, 2:53 PM MDT for Torrance County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2004, 2:53 PM MDT (20:53 UTC)
Expired
Jun 19, 2004, 3:30 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 106 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3364 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 192053
SVRABQ
NMC057-192130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MDT SAT JUN 19 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 330 PM MDT

* AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WILLARD...OR ABOUT 13 MILES SOUTH OF
  ESTANCIA...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL CENTRAL TORRANCE COUNTY 

BOATERS SHOULD TAKE REFUGE AT THE NEAREST PROTECTED SHORELINE.

LAT...LON 3485 10611 3431 10623 3431 10534 3502 10533

$$

46/DPORTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:00 AM MDT, 11 hours 53 minutes earlier.

Area forecast discussion, Jun 19, 3:00 AM MDT, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT SAT JUN 19 2004

.DISCUSSION...THUNDERSTORMS CONTINUE ALONG SURFACE BOUNDARY/THETA E
AXIS OVER NORTHEAST NEW MEXICO. DRENCHING RAINS MEASURED BY KRTN
ASOS...WITH TRAINING OVER THE AREA AND INTO WESTERN UNION COUNTY.
MODELS IN AGREEMENT WITH ADDITIONAL PCPN ACROSS NORTHEAST NEW MEXICO
NEXT 6 TO 9 HOURS...THEN SHIFTING TO THE EASTERN SLOPES THIS
AFTERNOON WITH THE BETTER UPSLOPE.

SPC OUTLOOKS THE SLIGHT RISK OF SEVERE STORMS FROM THE EAST SLOPES
OF THE CENTRAL MOUNTAIN CHAIN TO THE TEXAS BORDER. HAVE SOME CONCERN
FOR POTENTIAL FOR HEAVY RAINS/FLASH FLOODING ALONG THE EAST SLOPES
WITH PLUME OF MOISTURE FROM THE SOUTH AND THE MODEL/S SUGGESTION OF
A DISTURBANCE ROTATING NORTHEASTWARD OVER THE AREA.

ABQ EAST WIND STILL ON THE FENCE...SOUTH TO SOUTHEAST WINDS NOW
ALONG EASTERN SLOPES. INTERESTINGLY...DEWPOINTS AT T OR C AND DEMING
HAVE RISEN DRAMATICALLY LAST COUPLE OF HOURS...NOW WONDERING IF
THERE WILL BE A SURGE OF MOISTURE UP THE VALLEY. THIS LENDS SUPPORT
FOR THE DRY THUNDERSTORMS OVER THE SOUTHWEST MOUNTAINS IN GRIDS FOR
THE AFTERNOON/EVENING.

SOME DRYING TO COMMENCE OVER NORTHERN TIER SUNDAY BUT LARGE SCALE
CIRCULATION TO LIKELY HOLD PLUME OVER SOUTHEASTER QUARTER OF STATE.
UPPER RIDGE TRIES TO REBOUND NORTHWARD MONDAY BUT LOOKS AS IF
NORTHWEST WINDS OVER CENTRAL ROCKIES KEEP IT IN CHECK...AT THE SAME
TIME ANOTHER SURFACE FRONT SAGS INTO EASTERN PLAINS. WILL MOVE UP
TIMING OF THE SLIGHT CHANCE POPS OVER THE EASTERN PLAINS MONDAY
NIGHT INTO THE AFTERNOON HOURS IN GRIDS.

REST OF NEXT WEEK FEATURES CONTINUING SLIGHT CHANCES OF SHOWERS AND
THUNDERSTORMS FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD AS OCCASIONAL
FRONTS PENETRATE THE NORTHEAST/EASTCENTRAL...AND THE UPPER RIDGE
AXIS REMAINS TO OUR WEST.
&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 090/051 088/052 091 48000
GALLUP.................... 086/044 087/045 087 48000
GRANTS.................... 086/046 087/045 088 48000
GLENWOOD.................. 092/050 093/052 093 48--0
CHAMA..................... 079/040 082/040 080 48111
LOS ALAMOS................ 084/048 085/048 083 48110
RED RIVER................. 072/040 074/039 071 48111
TAOS...................... 082/046 084/045 082 48111
SANTA FE.................. 084/051 085/049 083 48110
SANTA FE AIRPORT.......... 086/053 088/052 086 48110
ESPANOLA.................. 088/047 090/046 089 48110
ALBUQUERQUE HEIGHTS....... 091/064 092/062 090 48110
ALBUQUERQUE VALLEY........ 093/057 094/056 092 48110
ALBUQUERQUE FOOTHILLS..... 088/062 090/061 088 48110
ALBUQUERQUE WEST MESA..... 093/064 092/062 090 48110
SOCORRO................... 092/058 095/057 095 48110
SANDIA PARK/CEDAR CREST... 084/058 085/056 083 48110
MORIARTY/ESTANCIA......... 087/049 089/048 086 48111
CARRIZOZO................. 090/058 092/058 093 48211
RUIDOSO................... 083/058 084/058 086 48332
RATON..................... 076/050 089/049 081 48221
LAS VEGAS................. 079/050 085/054 081 48221
ROY....................... 078/057 088/054 083 48321
CLAYTON................... 077/059 089/059 083 48321
SANTA ROSA................ 089/059 095/059 092 48321
TUCUMCARI................. 086/066 094/064 092 48321
FORT SUMNER............... 088/063 094/063 095 48321
CLOVIS.................... 089/064 093/064 092 48221
PORTALES.................. 090/066 094/066 094 48221
ROSWELL................... 092/065 095/065 097 48221
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 19, 6:00 AM MDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUN 19 2004

NMZ001>021-026-201200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE EAST SLOPES
OF THE CENTRAL MOUNTAIN CHAIN ACROSS THE EASTERN PLAINS THIS
AFTERNOON AND EARLY THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREATS. LOCALLY HEAVY THUNDERSTORM RAINS ARE ALSO
POSSIBLE FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN OVER THE
PLAINS...AND MAY RESULT IN FLOODING OF LOW LYING AREAS AND SUDDEN
RISES OF WATER IN NORMALLY DRY ARROYOS AND STREAMBEDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SUNDAY
AFTERNOON AND EVENING OVER FAR NORTHEAST NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FROM AROUND 200 PM TO 900
PM IN UNION...HARDING...QUAY...CURRY...ROOSEVELT..COLFAX...
MORA...SAN MIGUEL...GUADALUPE...EASTERN TORRANCE...DE BACA...CHAVES
AND EASTERN LINCOLN COUNTIES.  SPOTTER ACTIVATION MAY BE REQUIRED
SUNDAY AFTERNOON AND EVENING IN UNION COUNTY.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:23 PM MDTSevere Thunderstorm WarningABQColfax, Union52 min
Jun 18, 6:39 PM MDTSevere Thunderstorm WarningABQRoosevelt66 min
Jun 18, 6:48 PM MDTSevere Thunderstorm WarningABQQuay42 min
Jun 18, 7:15 PM MDTSevere Thunderstorm WarningABQUnion45 min
Jun 18, 7:33 PM MDTSevere Thunderstorm WarningABQUnion27 min
Jun 18, 8:00 PM MDTSevere Thunderstorm WarningABQUnion45 min
Jun 18, 8:45 PM MDTSevere Thunderstorm WarningABQUnion45 min
Jun 18, 11:16 PM MDTSevere Thunderstorm WarningABQColfax29 min
Jun 18, 11:37 PM MDTSevere Thunderstorm WarningABQUnion53 min
Jun 19, 4:08 PM MDTSevere Thunderstorm WarningABQColfax67 min
Jun 19, 4:27 PM MDTSevere Thunderstorm WarningABQSan Miguel63 min
Jun 19, 5:15 PM MDTSevere Thunderstorm WarningABQColfax60 min
Jun 19, 5:30 PM MDTSevere Thunderstorm WarningABQSan Miguel60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.